Florida, 2020

Heavy Rain in Florida, July 9, 2020

July 9, 2020 · NWS JAX · 1 event in 1 county or zone

WNW steering flow continued across the area with a ridge of high pressure across the southern FL peninsula from the central Gulf and low pressure to our northeast |tracking northward along the mid Atlantic seaboard. High moisture content with PW over 2 inches combined with diurnal instability and seas breezes and fairly warm mid levels (500 mb -5 degC), locally heavy rainfall occurred in evening…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

WNW steering flow continued across the area with a ridge of high pressure across the southern FL peninsula from the central Gulf and low pressure to our northeast |tracking northward along the mid Atlantic seaboard. High moisture content with PW over 2 inches combined with diurnal instability and seas breezes and fairly warm mid levels (500 mb -5 degC), locally heavy rainfall occurred in evening storms near the Atlantic coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 9, 3:44 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 9, 3:44 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
444 PM EDT Thu Jul 9 2020

.NEAR TERM [Through Tonight]...

Deep layer west-northwest flow continues as a strengthening low
(Invest 98L) moves north-northeastward up the mid-Atlantic coast
with its associated trough extending south across the region and
high pressure remaining over the central Gulf of Mexico. Weak
shortwaves moving through the area combined with diurnal heating
will keep elevated rain chances this afternoon. Generally, storms
will be on the weaker side due to weak shear and warm conditions
aloft (500 mb temps around -5 C). A few stronger storms may be
possible in late afternoon/early evening hours mainly east of I-95
where collisions with the pinned sea breeze along the coast could
cause storms to produce winds up to 40 mph and excessive
lightning. The main hazard with these storms will be the potential
for minor flooding due to locally heavy, training rainfall.
Coverage of showers diminishes with sunset with the loss of
instability and the shortwaves moving off to the east. Lows
tonight will be in the mid 70s.

.SHORT TERM [Friday Through Saturday Night]...

Northwest flow continues over the region with high pressure over the
western Gulf of Mexico and troughing over the eastern CONUS. The
stalled frontal boundary trailing the departing surface low (Invest
98L) will move south out of the region. This boundary will bring
weak shortwave energy and provide some forcing for ascent into
Saturday. Scattered to numerous showers and storms develop each
day. Drier air filters in from the northwest on Saturday leading
to slightly less storm coverage but an increase in the potential
for strong wind gusts due to downbursts with DCAPE values
increasing to around 1000-1500 J/kg.

Temperatures will also be above average with highs in the low to
mid 90s with heat indices potentially reaching in the 105 - 110 F
range.

.LONG TERM [Sunday Through Wednesday]...

Mid/upper level troughing over the eastern CONUS with ridging over
the southwest CONUS continues into Tuesday. Another weakening
frontal boundary moves through Sunday night into Monday bringing
another batch of drier air to the region. Scattered showers and
storms will develop each day. The drier air aloft will raise the
potential for strong downburst wind gusts over the area. By mid-
week, mid to upper level ridging over the southwest CONUS moves
eastward into the southeast bringing an end to unsettled weather
and a return to seabreeze driven convection. Highs will be above
average in the low to mid 90s.

&&

.AVIATION...
[Through 18Z Friday]

Numerous showers and thunderstorms expected this afternoon, and
early evening, which will lead to the potential for restrictions
and gusty winds. Prevailing VFR conditions expected overnight.
Numerous showers and storms expected once again Friday, mainly in
the afternoon.

&&

.MARINE...

Low pressure off the coast of North Carolina will track north-
northeastward along the mid-Atlantic coast. A front trailing the
departing surface low will linger across the southeast region
through Saturday continuing elevated rain chances and prevailing
offshore flow over the local waters. A weakening surface front
will approach from the west late Sunday into Monday with an
increase in southerly winds.

Rip Currents: Low risk under prevailing offshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  74  93  75  95  73 /  30  60  20  60  10
SSI  76  92  78  92  77 /  30  50  10  50  20
JAX  75  94  76  96  75 /  30  60  20  70  20
SGJ  75  92  76  92  75 /  40  60  20  70  20
GNV  75  91  75  93  74 /  30  70  40  80  20
OCF  75  90  75  92  75 /  30  70  40  80  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 9, 2:15 PM EST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
315 PM EDT Thu Jul 9 2020

GAZ134>136-151-092000-
Pierce GA-Bacon GA-Appling GA-Wayne GA-
315 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIERCE...CENTRAL
BACON...WEST CENTRAL WAYNE AND SOUTHERN APPLING COUNTIES UNTIL 400 PM
EDT...

* At 314 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Baxley, moving south at 10 mph.

* Wind gusts of 40 to 45 mph and minor flooding due to heavy
  rainfall of 1 to 2 inches is possible with this storm.

* Locations impacted include...
  Alma and New Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3146 8205 3144 8249 3146 8250 3170 8245
      3177 8225
TIME...MOT...LOC 1914Z 359DEG 10KT 3167 8235

HESS
Special weather statement, Jul 9, 4:02 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
502 PM EDT Thu Jul 9 2020

GAZ132-133-092200-
Coffee GA-Jeff Davis GA-
502 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE AND SOUTHWESTERN
JEFF DAVIS COUNTIES UNTIL 600 PM EDT...

* At 502 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near West Green, or near Broxton,
  moving southeast at 10 mph.

* Wind gusts of 30 to 40 mph and minor flooding due to heavy
  rainfall of 1 to 3 inches is possible with this storm.

* Locations impacted include...
  Broxton, Ambrose, Pridgen, West Green, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3167 8256 3167 8262 3162 8263 3153 8276
      3161 8306 3164 8301 3166 8301 3166 8300
      3179 8299 3179 8294 3178 8292 3179 8290
      3178 8289 3178 8287 3182 8284 3181 8282
      3183 8280
TIME...MOT...LOC 2102Z 333DEG 10KT 3165 8279

HESS
Special weather statement, Jul 9, 4:48 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
548 PM EDT Thu Jul 9 2020

GAZ165-166-264-364-092245-
Northeastern Charlton GA-Inland Camden GA-Western Charlton GA-
Coastal Camden GA-
548 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMDEN AND NORTHERN
CHARLTON COUNTIES UNTIL 645 PM EDT...

* At 548 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Race Pond
  to 8 miles northeast of Kings Bay Base. Movement was southwest at
  20 mph.

* Wind gusts of 30 to 40 mph and minor flooding due to heavy
  rainfall of 1 to 3 inches is possible with these storms.

* Locations impacted include...
  St. Marys, Kingsland, Folkston, Woodbine, Kings Bay Base, Homeland,
  Race Pond, Winokur, Cumberland Island and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3074 8145 3078 8177 3077 8178 3079 8179
      3080 8188 3083 8190 3081 8191 3083 8194
      3082 8196 3078 8197 3081 8233 3101 8217
      3101 8208 3106 8207 3092 8140
TIME...MOT...LOC 2148Z 031DEG 16KT 3100 8211 3090 8149

HESS
Special weather statement, Jul 9, 4:58 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
558 PM EDT Thu Jul 9 2020

GAZ132-149-092245-
Atkinson GA-Coffee GA-
558 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND
NORTHWESTERN ATKINSON COUNTIES UNTIL 645 PM EDT...

* At 557 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Ambrose, moving southwest at 10
  mph.

* Wind gusts of 40 to 45 mph and minor flooding due to heavy
  rainfall of 1 to 2 inches is possible with this storm.

* Locations impacted include...
  Douglas, Willacoochee and Ambrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3164 8301 3157 8283 3128 8301
      3131 8306 3134 8307 3136 8310 3139 8311
      3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 2157Z 026DEG 10KT 3156 8302

HESS
Special weather statement, Jul 9, 5:05 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
605 PM EDT Thu Jul 9 2020

FLZ024-025-124-125-GAZ165-166-364-092300-
Inland Duval FL-Inland Nassau FL-Coastal Nassau FL-Coastal Duval FL-
Inland Camden GA-Western Charlton GA-Coastal Camden GA-
605 PM EDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...NORTHEASTERN DUVAL...
SOUTHERN CAMDEN AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 700 PM
EDT...

* At 605 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 6 miles
  southwest of Folkston to 6 miles north of Fernandina Beach.
  Movement was south at 15 mph.

* Wind gusts of 30 to 40 mph and minor flooding due to heavy
  rainfall up to 2 inches is possible with these storms.

* Locations impacted include...
  St. Marys, Kingsland, Fernandina Beach, Hilliard, Callahan,
  Jacksonville International Arpt, Kings Bay Base, Yulee, Kings Ferry
  and St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3042 8221 3049 8220 3053 8224 3057 8221
      3078 8215 3079 8217 3083 8216 3082 8200
      3078 8198 3082 8196 3080 8142 3039 8137
TIME...MOT...LOC 2205Z 002DEG 12KT 3077 8209 3075 8147

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
July 9, 6:16 PM EST to 7:04 PM EST
Where
Flagler County, 0.92 mi NE of Palm Coast
Reported by
Emergency Manager
Coordinates
29.580, -81.200

Rainfall of 2.47 inches was measured in 45 minutes in East Palm Coast.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897653.